Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 17, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 27, 2017, 6:36 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 6:36 PM EDT (22:36 UTC)
- Expired
- May 27, 2017, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -544 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WGUS51 KRLX 272236
FFWRLX
VAC027-051-280130-
/O.NEW.KRLX.FF.W.0017.170527T2236Z-170528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
636 PM EDT SAT MAY 27 2017
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Dickenson County in southwestern Virginia...
Southwestern Buchanan County in southwestern Virginia...
* Until 930 PM EDT
* At 631 PM EDT, Doppler radar indicated thunderstorms producing
very heavy rain across southeastern Kentucky, which will move
eastward into the warned area between 630 and 7PM. The heaviest of
these storms may last through 8 PM before diminishing. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Trammel, Clinchco, Nora, Vansant, McClure and
Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3697 8237 3702 8248 3713 8255 3720 8255
3724 8245 3727 8235 3733 8227 3727 8189
3713 8192 3712 8200 3707 8202 3705 8205
3704 8208 3705 8210 3704 8212 3704 8217
3699 8226 3700 8229 3696 8234 3696 8236
$$
052 follow-up statements
027
WGUS71 KRLX 280033
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
833 PM EDT SAT MAY 27 2017
VAC027-051-280130-
/O.CON.KRLX.FF.W.0017.000000T0000Z-170528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-Buchanan VA-
833 PM EDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
DICKENSON AND SOUTHWESTERN BUCHANAN COUNTIES...
At 827 PM EDT, Doppler radar indicated thunderstorms which prompted
the warning have exited to the east of the warned area. However,
more thunderstorms are just to the south of the warned area. While
these storms are expected to remain just south of the warned area, a
slight northward shift would bring in more rain. Thus, the warning
will continue to expiration at 930 PM.
Some locations that will experience flooding include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Trammel, Clinchco, Nora, Vansant, McClure and
Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3697 8237 3702 8248 3713 8255 3720 8255
3724 8245 3727 8235 3733 8227 3727 8189
3713 8192 3712 8200 3707 8202 3705 8205
3704 8208 3705 8210 3704 8212 3704 8217
3699 8226 3700 8229 3696 8234 3696 8236
$$
05246
WGUS71 KRLX 280127
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
927 PM EDT SAT MAY 27 2017
VAC027-051-280136-
/O.EXP.KRLX.FF.W.0017.000000T0000Z-170528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-Buchanan VA-
927 PM EDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING FOR DICKENSON AND SOUTHWESTERN BUCHANAN
COUNTIES WILL EXPIRE AT 930 PM EDT...
The heavy rain has ended and the flash flood warning will expire.
Please continue to heed any remaining road closures.
LAT...LON 3697 8237 3702 8248 3713 8255 3720 8255
3724 8245 3727 8235 3733 8227 3727 8189
3713 8192 3712 8200 3707 8202 3705 8205
3704 8208 3705 8210 3704 8212 3704 8217
3699 8226 3700 8229 3696 8234 3696 8236
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:21 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 27, 4:21 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
421 PM EDT Sat May 27 2017
.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts and showers cross through mid week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 430 PM Saturday...
Atmosphere continues to destabilize with plenty of stronger
storm beginning to develop. Issued a severe thunderstorm watch.
As of 230 PM Saturday...
Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.
Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.
Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 340 PM Saturday...
During this period, models have the upper trough lifting out of
the Ohio/Tennessee valleys and becoming a closed upper low over
eastern Canada. This will finally push the frontal system out
of our area during Monday and allow high pressure with drier
air to move in later Monday and Monday night. Thus, look for
decreasing rain chances from west to east on Monday, with
temperatures returning to near normal with much lower
humidities.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 345 PM Saturday...
This period features a large upper level low over eastern
Canada with a long wave trough over the eastern United States.
This spells a cooler trend for the Ohio Valley, with
reinforcing cold front dropping across the area through mid
week. Some showers will accompany these fronts, but no heavy
rains are expected. Upper ridging and high pressure will return
for the later part of the work week with dry weather and near
normal temperatures.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...
Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals.
With that said, attempted as best as possible with rapid update
high res models to time POPs on terminals and reflect that in
the TAFs, while trying to not overpopulate with VCTS/CB. Some
TEMPOs used in this case to cover, but can see AMDs being
needed as the storms evolve and move over the next several
hours. Gusty winds and hail are possible.
Expecting a lull during a portion of the overnight, with a warm
front returning and bringing morning convection back into the
fold.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Convection timing likely to vary as storms
evolve. May need fog tonight in brief clearing.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H M H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY H L L M M M M M M L M L
EKN CONSISTENCY M H M H H H H M M L L L
PKB CONSISTENCY H H H H H H H H H H L L
CKB CONSISTENCY H M H M H H H H H H H M
AFTER 18Z SUNDAY...
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.
&&
SYNOPSIS...JMV/JW/26
NEAR TERM...JW/26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JW/26Hazardous weather outlook, May 27, 5:57 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 557 PM EDT Sat May 27 2017 KYZ101-OHZ085>087-WVZ009-017>020-028>032-039-040-521>526-282200- Greenup-Meigs-Gallia-Lawrence OH-Wood-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 557 PM EDT Sat May 27 2017 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued stormy weather with a slight risk of severe storms Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-076-083-084-WVZ010-011-282200- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler- 557 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Tonight. There is a chance of isolated strong to severe thunderstorms into this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued stormy weather with the potential of isolated severe storms Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ102-103-105-VAZ003-004-WVZ005>008-013>016-024>027-033-034-515>520- 282200- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas- 557 PM EDT Sat May 27 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Continued stormy weather with a slight risk of severe storms Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 27, 5:40 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL COALTON 39.11N 82.61W
05/27/2017 E0.50 INCH JACKSON OH PUBLIC
VIA SOCIAL MEDIA WITH PICTURE.
&&
MZSpecial weather statement, May 27, 5:41 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Charleston WV 541 PM EDT SAT MAY 27 2017 KYZ101>103-OHZ087-WVZ005-006-272215- Boyd-Greenup-Carter-Lawrence-Wayne-Cabell- 541 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP... EAST CENTRAL CARTER...SOUTH CENTRAL LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN WAYNE COUNTIES... At 540 PM EDT, a strong thunderstorm was located over Princess, or near Cannonsburg, moving east at 20 mph. Pea size hail is possible with this storm. Locations impacted include... Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Beech Fork State Park, Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess, Coalton, Naples, Rush, South Point, Russell, Burlington, Bellefonte, Westwood and Lockwood. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 64 in Kentucky between mile markers 178 and 191. Interstate 64 in West Virginia between mile markers 1 and 9. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3827 8282 3845 8287 3857 8247 3830 8240 TIME...MOT...LOC 2140Z 257DEG 19KT 3838 8276 09
Special weather statement, May 27, 6:05 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
605 PM EDT SAT MAY 27 2017
KYZ101-102-272230-
Greenup-Carter-
605 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GREENUP AND
CENTRAL CARTER COUNTIES...
At 605 PM EDT, a strong thunderstorm was located near Olive Hill,
moving east at 20 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Gesling, Oldtown, Carter, Grahn, Globe and Hopewell.
This includes Interstate 64 in Kentucky between mile markers 151 and
171.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
3842 8324 3844 8321 3845 8321 3844 8289
3820 8302 3820 8304 3819 8305 3823 8309
3824 8314 3826 8316 3827 8318 3825 8320
3831 8334
TIME...MOT...LOC 2205Z 288DEG 19KT 3835 8320
09Special weather statement, May 27, 6:11 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
611 PM EDT SAT MAY 27 2017
KYZ101>103-105-OHZ087-WVZ005-006-272345-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-Cabell-
611 PM EDT SAT MAY 27 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOYD...NORTHWESTERN
LAWRENCE...SOUTHERN GREENUP...CARTER...SOUTH CENTRAL LAWRENCE...
SOUTHWESTERN CABELL AND NORTHWESTERN WAYNE COUNTIES...
At 608 PM EDT, an area of strong thunderstorms were clustered around
Gesling, or near Carter Caves State Park, moving east at 10 mph.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include... Huntington, Ashland,
Grayson, Louisa, Olive Hill, Wayne, Chesapeake, Proctorville, Beech
Fork State Park, Cannonsburg, Grayson Lake State Park, Yatesville
Lake State Park, Carter Caves State Park, Barboursville, Kenova,
Catlettsburg, Ceredo, Fort Gay, Coalton and Denton.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 149 and 191.
Interstate 64 in West Virginia between mile markers 1 and 16.
LAT...LON 3834 8323 3843 8323 3849 8319 3855 8310
3843 8231 3810 8230 3814 8291 3817 8292
3817 8298 3820 8301 3820 8304 3819 8305
3818 8305 3823 8309 3827 8317 3823 8322
3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 2208Z 269DEG 10KT 3847 8314
05Special weather statement, May 27, 6:13 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
613 PM EDT SAT MAY 27 2017
WVZ008-016-272245-
Jackson-Roane-
613 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANE AND
SOUTHEASTERN JACKSON COUNTIES...
At 613 PM EDT, a strong thunderstorm was located 7 miles northeast of
Kenna, or 8 miles southeast of Ripley, moving east at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Spencer, Statts Mills, Looneyville, Harmony, Gay, Walton and
Gandeeville.
This includes Interstate 77 in West Virginia between mile markers 126
and 129.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3881 8125 3880 8122 3879 8123 3878 8122
3879 8121 3878 8121 3877 8120 3855 8130
3869 8168 3886 8161
TIME...MOT...LOC 2213Z 292DEG 13KT 3876 8157
09Local storm report, May 27, 6:19 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 NW OLIVE HILL 38.34N 83.23W
05/27/2017 E1.00 INCH CARTER KY PUBLIC
&&
MZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:14 AM EDT | Flash Flood Watch | RLX | Buchanan, Dickenson | 39 hr |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.